Wilson High School’s principal said he made the decision after a student passed out while vaping in the bathroom
An Alabama high school is removing the doors on some of their bathroom stalls in an effort to stop students from vaping.
Gary Horton, the principal at Wilson High School in Florence, Alabama, told WAFF-TV that he decided to take the doors off some stalls in the boys’ bathroom after a student passed out while using an e-cigarette. He said that students leave class every day to vape in the bathrooms. He is only making the change to the boys’ restroom.
Horton told the news station that removing the stall doors was the best solution he could think of to reduce student vaping, however it may be a temporary change if the school can come up with a better plan.
Wilson High School parents told WAFF-TV that they disagreed with the plan. One dad said that the school should instead assign monitors to watch the hallways during the day, and a mom said that removing the doors limited privacy.
“I don’t like it,” she said. “They take their only private place in the school that they can do their business.”
Federal health officials have called teen vaping an “epidemic,” with over 3.6 million teens reporting that they use e-cigarettes, a number that has gone up 20 percent between 2017 and 2018.
Meanwhile, the Centers for Disease Control and the Food and Drug Administration are investigating over 450 reported cases of severe lung illness linked to vaping, and six deaths. They said Friday that they do not yet know what in e-cigarettes is causing “healthy, young people to become ill.”
Several teens have spoken out about developing respiratory problems due to vaping, including a Colorado girl who nearly died, and said Monday that using e-cigarettes is “not worth the risk.”
RELATED: How Vaping Sent This Teenager to Rehab: ‘I Did Not Understand the Severity of It’
The CDC urged Americans to stop vaping while they conduct their investigation.
“While this investigation is ongoing, people should consider not using e-cigarette products,” says Dr. Dana Meaney-Delman, incident manager of the CDC’s response to the vaping-related lung injuries. “People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea and vomiting — and promptly seek medical attention for any health concerns.”